Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Mobile, AL

January 3, 20204 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 3, 2020, 6:22 AM CST for 4 counties in Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2020, 6:22 AM CST (12:22 UTC)
Expired
Jan 3, 2020, 7:00 AM CST
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS54 KMOB 031222
SVRMOB
ALC003-035-053-099-031300-
/O.NEW.KMOB.SV.W.0001.200103T1222Z-200103T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
622 AM CST Fri Jan 3 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Monroe County in south central Alabama...
  Northern Baldwin County in southwestern Alabama...
  Western Escambia County in south central Alabama...
  Southwestern Conecuh County in south central Alabama...

* Until 700 AM CST.

* At 622 AM CST, a severe thunderstorm was located over McCullough,
  or 8 miles north of Atmore, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroeville, Frisco City, McCullough, Uriah, Excel, Repton, I65 And
  CR 1, I65 And AL 113, I65 And AL 21 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3101 8753 3109 8765 3161 8743 3139 8697
TIME...MOT...LOC 1222Z 219DEG 41KT 3115 8749 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
414 
WWUS54 KMOB 031243
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
643 AM CST Fri Jan 3 2020

ALC003-031252-
/O.CAN.KMOB.SV.W.0001.000000T0000Z-200103T1300Z/
Baldwin AL-
643 AM CST Fri Jan 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BALDWIN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3139 8697 3101 8753 3107 8762 3161 8743
TIME...MOT...LOC 1242Z 214DEG 53KT 3140 8728 3105 8756 

$$

ALC035-053-099-031300-
/O.CON.KMOB.SV.W.0001.000000T0000Z-200103T1300Z/
Monroe AL-Escambia AL-Conecuh AL-
643 AM CST Fri Jan 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR SOUTH CENTRAL MONROE...WESTERN ESCAMBIA AND SOUTHWESTERN CONECUH
COUNTIES...

At 642 AM CST, severe thunderstorms were located along a line
extending from near Repton to near I65 And CR 1, moving northeast at
60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monroeville, Frisco City, McCullough, Uriah, Excel, Repton, I65 And
CR 1, I65 And AL 113, I65 And AL 21 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3139 8697 3101 8753 3107 8762 3161 8743
TIME...MOT...LOC 1242Z 214DEG 53KT 3140 8728 3105 8756 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 5:20 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 3, 5:20 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
520 AM CST Fri Jan 3 2020

.NEAR TERM /Now Through Friday night/...Main concern through
tonight continues to be the threat of some localized flooding
generally east of a line stretching from just south of Camden in
AL to south of Leakesville in MS which includes all locations in
Northwest Florida. As a result a Limited Risk for flashing has
been posted in these areas which is now a county or two further to
the west the earlier anticipated. The best chance for Areal or
Flash Flooding to occur in the Risk area will be in urban
locations and areas with poor drainage. Rainfall totals of of 1 to
2 inches county wide with locally higher of 2 to 4 inches are
still possible. Stay tuned for further updates throughout the day
on this potential flooding situation.

As for severe weather a Marginal Risk also continues for locations
generally east of the I-65 corridor which includes all locations in
Northwest Florida. Most model guidance this morning continues to
show elevated values of vertical and directional shear to continue
across much of the eastern half of the forecast area through about
noon today. 0 to 3 km helicity values range from 100 to 200 m2/s2
along with bulk shear values ranging from 40 to 65 knots combined
with marginal surface based instability ranging 500 to 1000 j/kg can
be expected in the Risk area through this morning. Showers and
thunderstorms will continue to move mostly northeast at 25 to 30
knots through this afternoon.

In the Big picture a deep upper trof stretching from the northern
Plains to lower Tx and Mexico this morning will continue to shift
eastward stretching from the Great lakes to the lower MS River
valley by 12z Fri. Near the surface a cold front moving across the
forecast area early this morning will move east of the area by early
to mid afternoon with plenty of residual moisture in the wake of the
front mostly in the form of light to moderate rain and low clouds
through tonight and early Sat.

Temperatures will begin to lower in the wake of the front with highs
today still reaching the lower to middle 70s east of the front and
the middle to upper 60s to the west. Lows tonight will range from
the middle 40s to lower 50s to the west and the lower to middle 50s
to the east and along the coast. 32/ee

.SHORT TERM /Saturday Through Sunday night/...Upper level trough
will move eastward across the Tennessee Valley and central Gulf
Coast states on Saturday. Lingering moisture just ahead of this
system supports keeping a slight chance of rain in the forecast
early Saturday morning. A much drier airmass will otherwise be
ushered into our forecast area this weekend in the wake of the
passing trough and cold front. Highs Saturday and Sunday will
mostly range in the upper 50s to lower 60s, while lows Saturday
night fall into the lower to mid 30s over most locations north of
I-10 and in the upper 30s to lower 40s near the coast. Lows on
Sunday night will be slightly warmer in the upper 30s to lower
40s. /21

.LONG TERM /Monday Through Thursday/...Dry conditions prevail
Monday, with the next chance of rain arriving Monday night and
Tuesday with the next passing cold front. Conditions dry out again
for Wednesday and Wednesday night, with yet another approaching
system bringing back a chance of showers for Thursday and Thursday
night. Temperatures will be slightly above normal for Monday and
Tuesday, slightly cooler on Wednesday, then back to near to just
above normal for Thursday. /21

&&

.MARINE...Areas of dense fog will continue over the near shore waters
of Alabama and Northwest Florida early today ahead of a cold front
that will move across the region through this afternoon. A moderate
to occasionally strong southerly wind flow early today will shift
northwest then gradually build through early Saturday night. A light
to moderate southerly flow will redevelop Monday and continue
through early Tuesday ahead of another cold front approaching from
the west. A moderate to strong northerly flow is expected in the
wake of the front through midday Wednesday. 32/ee

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  51  62  35  61  41  67  50 /  90  40  10   0   0   0   0  20
Pensacola   72  53  63  37  59  43  65  52 / 100  60  10   0   0   0   0  10
Destin      71  56  62  40  57  45  63  54 / 100  60  10   0   0   0   0  10
Evergreen   71  51  61  33  61  39  67  47 / 100  60  20   0   0   0   0  20
Waynesboro  64  46  58  33  61  39  66  48 /  90  40  10   0   0   0   0  30
Camden      66  49  58  33  60  39  65  48 / 100  50  20   0   0   0   0  20
Crestview   74  52  63  34  60  39  67  47 / 100  60  10   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Saturday night for ALZ265-266.

FL...High Rip Current Risk through late Saturday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ630>636-
     650-655.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 2, 10:15 PM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1015 PM CST Thu Jan 2 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1015 PM CST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Tonight

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle through Saturday night.

A Marginal Risk of severe weather is in effect for Baldwin county
in extreme southwest Alabama, south central Alabama, the western
Florida panhandle Friday morning,

A Limited Risk of flooding is in effect for portions of extreme
southwest Alabama, portions of south central Alabama, the western
Florida panhandle on Friday,

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

SkyWarn severe spotter networks are encouraged to relay any
severe weather or flooding reports they receive.

GMZ630>636-650-655-670-675-031200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1015 PM CST Thu Jan 2 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Tonight

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Dense Fog Advisory is in effect for the coastal waters from
Pensacola FL to Pascagoula MS out 20 NM, the coastal waters from
the Okaloosa/Walton county line FL to Pensacola FL out 20 NM,
Mobile Bay, Mississippi Sound and western Florida bay waters
until 10:00 AM CST Friday.

A moderate to strong offshore flow with a continued build in seas
is expected to follow in the wake of a cold front Friday night
through Saturday night. Hazardous conditions for small craft will
persist through Saturday night.

Scattered to numerous showers and thunderstorms are expected to
persist over the marine area into Friday. A few of these storms
may become strong to severe with localized strong wind gusts and
heavy rainfall.

In the hours before

Special weather statement, Jan 3, 4:57 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
457 AM CST Fri Jan 3 2020

ALZ056>058-031130-
Conecuh AL-Butler AL-Crenshaw AL-
457 AM CST Fri Jan 3 2020

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF THE FOLLOWING
COUNTIES...BUTLER...NORTHWESTERN CRENSHAW AND NORTHEASTERN CONECUH
COUNTIES UNTIL 530 AM CST...

At 455 AM CST, the strong thunderstorms were located along a line
from 9 miles northeast of Evergreen to 9 miles northeast of
Greenville, moving northeast at 50 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Greenville, Evergreen, Georgiana, McKenzie and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 8669 3152 8670 3151 8670 3135 8685
      3147 8706 3191 8678 3196 8671 3196 8641
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3196 8628
TIME...MOT...LOC 1055Z 219DEG 47KT 3156 8687
Special weather statement, Jan 3, 5:06 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
506 AM CST Fri Jan 3 2020

ALZ053-055-056-059-262-264-FLZ201-031145-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Monroe AL-Conecuh AL-
Escambia AL-Escambia Inland FL-
506 AM CST Fri Jan 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MONROE...NORTHWESTERN BALDWIN...SOUTHEASTERN
CLARKE...WESTERN ESCAMBIA...SOUTHWESTERN CONECUH AND NORTHWESTERN
ESCAMBIA COUNTIES UNTIL 545 AM CST...

At 504 AM CST, the strong thunderstorms were located along a line
extending from 8 miles east of Calvert to 3 miles southeast of
Stockton to 5 miles west of Stapleton, and moving northeast at 50
mph.

Wind gusts over 40 mph will be possible with these storms.

Locations impacted include...
Bay Minette, Atmore, Spanish Fort, Stockton, McCullough, Stapleton,
Uriah, I65 And AL 225, I65 And CR 1, I65 And AL 21 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 8794 3068 8794 3067 8793 3082 8791
      3082 8792 3080 8793 3093 8795 3094 8788
      3099 8787 3103 8791 3103 8796 3106 8794
      3109 8797 3115 8794 3115 8796 3157 8756
      3129 8729 3091 8756 3063 8792
TIME...MOT...LOC 1104Z 208DEG 43KT 3114 8786 3097 8781 3076 8788
Special weather statement, Jan 3, 5:27 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
527 AM CST Fri Jan 3 2020

ALZ057-058-031215-
Butler AL-Crenshaw AL-
527 AM CST Fri Jan 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHERN CRENSHAW COUNTIES UNTIL 615 AM
CST...

At 526 AM CST, the strong thunderstorm was located near Greenville,
moving northeast at 40 mph.

Wind gusts over 40 mph will be possible with this storm.

Locations impacted include...
Greenville and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 8669 3185 8671 3197 8655 3196 8641
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3197 8620 3196 8619
      3191 8618
TIME...MOT...LOC 1126Z 228DEG 36KT 3181 8658
Special weather statement, Jan 3, 5:46 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
546 AM CST Fri Jan 3 2020

ALZ055-056-059-262-264-FLZ201-031230-
Baldwin Central AL-Baldwin Inland AL-Monroe AL-Conecuh AL-
Escambia AL-Escambia Inland FL-
546 AM CST Fri Jan 3 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MONROE...NORTHWESTERN BALDWIN...WESTERN
ESCAMBIA...SOUTHWESTERN CONECUH AND NORTHWESTERN ESCAMBIA COUNTIES
UNTIL 630 AM CST...

At 546 AM CST, the strong thunderstorms were located along a line
extending from 3 miles northeast of Stockton to 4 miles north of Bay
Minette to 3 miles west of Stapleton, and moving northeast at 55 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Bay Minette, Atmore, Frisco City, Stockton, McCullough, Uriah, I65
And AL 225, I65 And CR 1, I65 And AL 113, I65 And AL 21 and Poarch
Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8793 3080 8792 3081 8793 3091 8795
      3093 8794 3092 8791 3095 8790 3095 8787
      3097 8789 3099 8787 3101 8790 3140 8771
      3143 8765 3141 8761 3144 8757 3148 8757
      3152 8762 3153 8761 3133 8714 3064 8791
TIME...MOT...LOC 1146Z 213DEG 48KT 3102 8781 3095 8777 3075 8785

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:37 AM CSTSpecial Marine WarningMOB38 min
Jan 3, 4:57 AM CSTSpecial Weather StatementMOBButler, Conecuh33 min
Jan 3, 5:06 AM CSTSpecial Weather StatementMOBEscambia39 min
Jan 3, 5:27 AM CSTSpecial Weather StatementMOBButler48 min
Jan 3, 5:32 AM CSTSmall Craft AdvisoryMOB45 hr
Jan 3, 5:46 AM CSTSpecial Weather StatementMOBEscambia44 min
Jan 3, 6:23 AM CSTSpecial Weather StatementMOBMobile67 min
Jan 3, 6:49 AM CSTSpecial Weather StatementMOBConecuh26 min
Jan 3, 6:54 AM CSTAreal Flood AdvisoryMOBBaldwin, Conecuh, Escambia, Monroe66 min
Jan 3, 6:58 AM CSTSpecial Weather StatementMOBEscambia32 min
Jan 3, 7:33 AM CSTSpecial Weather StatementMOBButler, Conecuh42 min
Jan 3, 2:54 PM CSTSpecial Marine WarningMOB66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.